| Catalog Number |
02.09.4006L |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
11/13/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
The patient had a primary knee surgery with a competitor on an unknown date.Subsequently, the patient came in due to signs of infection and the pathogen was unknown.On (b)(6) 2016, the surgeon implanted a gmk femoral component and full-pe ps tibial component to act as temporary spacers for a 2-stage infection protocol.Subsequently, on (b)(6) 2017, the temporary implants were explanted and hinge system was implanted.Presently, about 6 years and 7 months after the primary medacta surgery, the patient came in reporting pain due to a broken tibial tray.The surgeon revised all implants with a competitor's product and the surgery was completed successfully.No traumatic event has been reported.Note: the patient has also tibial and femoral cone from competitor.
Additional Manufacturer Narrative
Batch review performed on 17 november 2023: lot 163613: 12 items manufactured and released on 14-jun-2016.Expiration date: 2021-jun-02.No anomalies found related to the problem.To date, 4 items of the same lot have been sold with no similar reported event during the period of review.Picture investigation performed by medacta r&d knee project manager: revision surgery of a gmk hinge implant after 6 years from primary implantation due to breakage of the tibial component in correspondence of the tapered connection between the baseplate and the offset and consequent tibial loosening.From the pictures of the removed components sent for analysis, we can recognize that the tibial construct was composed by the tibial baseplate with 2 augments, a stem positioned with an offset and a tibial cone.The baseplate is broken in correspondence to the tapered connection with the offset.Some cement, used to fix the baseplate to the tibial cone, is present around the keel; the quantity of residual cement around the keel seems to be poor to fully fill the space between the keel and the cone.It is not clear if any residual cement was still present also in the internal surface of the cone.No cement is present on the bottom surface of the augments.The parts will not be available for further investigations on the mechanical of the fracture.From inspection it is not possible to understand with certainty which could had been the cause for this very unique event.We can only suppose that the baseplate was not supported or fixed on the tibial plateau and not well cemented on the tibial cone; it was only supported by the stem and was cantilevering on the bone.In this unforeseeable condition, loads acting over time could have caused a fatigue breakage of the baseplate in the connection with the offset; but this remains only an hypothesis.No further considerations can be done looking at pictures of the explanted components.Causes for the event remain unknown.
Additional Manufacturer Narrative
Clinical evaluation performed on 18 december 2023 by medacta medical affaris manager: a gmk hinge was implanted as revision implant in 2017 after a history of tka infection.After 6 years, the patient came to the surgeon reporting pain and a broken tibial component.It is not reported if a trauma occurred to the patient, or other anamnestic details.From the available x-rays we can confirm a breakage in correspondence of the tapered connection between the baseplate and the offset and consequent tibial loosening.From the pictures of the removed components, we can recognize that the tibial construct was composed by the tibial baseplate with 2 augments, a stem positioned with an offset and a tibial cone (from competitor).Some cement, used to fix the baseplate to the tibial cone, is present around the keel; the quantity of residual cement around the keel seems to be poor to fully fill the space between the keel and the cone.It is not clear if any residual cement was still present also in the internal surface of the cone.No cement is present on the external bottom surface of the augments.With the elements at our disposal, it is difficult to determine the cause of the breakage.We can only suppose that the baseplate was not effectively fixed on the tibial plateau.It is possible that alternate stress on the tibial component may have led to a fatigue breakage of the tibial baseplate peg at the junction with the offset by repeatedly bending the stem on the tibial bone.The surgeon revised all implants with a competitor's product and the surgery was completed successfully.